Neurol India Home 
 

LETTER TO EDITOR
Year : 2010  |  Volume : 58  |  Issue : 3  |  Page : 497--498

Fixed dilatation of pupils at the end of posterior fossa surgery due to bupivacaine scalp infiltration

Shrinivas Gadhinglajkar1, Rupa Sreedhar1, CV Gopalkrishnan2,  
1 Department of Anaesthesiology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala, India
2 Department of Anaesthesia, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala, India

Correspondence Address:
Shrinivas Gadhinglajkar
Department of Anaesthesiology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala
India




How to cite this article:
Gadhinglajkar S, Sreedhar R, Gopalkrishnan C V. Fixed dilatation of pupils at the end of posterior fossa surgery due to bupivacaine scalp infiltration.Neurol India 2010;58:497-498


How to cite this URL:
Gadhinglajkar S, Sreedhar R, Gopalkrishnan C V. Fixed dilatation of pupils at the end of posterior fossa surgery due to bupivacaine scalp infiltration. Neurol India [serial online] 2010 [cited 2021 Sep 24 ];58:497-498
Available from: https://www.neurologyindia.com/text.asp?2010/58/3/497/65526


Full Text

Sir,

Intracisternal papaverine injection [1] is known to cause transient pupillary changes. We report an incident of bilateral pupillary dilatation and delayed awakening from anesthesia following scalp infiltration of bupivacaine.

A 52-year-old male underwent surgery for a left vestibular schwannoma. Following anesthetic induction, the patient was placed in right lateral park-bench position. Head was fixed on a Mayfield clamp and left mastoid process was positioned at the highest level. A near-total excision of the tumor was performed via a left retromastoid craniectomy and the dural defect was closed with a synthetic polypropylene patch. About 20 ml of 0.25% bupivacaine was injected in the subcutaneous plane before wound closure. Three minutes after the injection, mean blood pressure crashed from 80 to 50 mm Hg, which was treated with infusion of 300 ml fluid and 2 intravenous boluses of 100 mcg phenylephrine. On turning the patient supine at the end of the surgery, both pupils were found fully dilated and non-reactive to light. Patient was normothermic and had complete neuromuscular recovery, but no respiratory effort. While contemplating computed tomography (CT) brain, about an hour after the injection of local anesthetic, the patient started moving limbs and obeying commands. Both pupils size was 4 mm and reaction to light was sluggish. Breathing pattern at this stage was irregular and interspersed with short-lasting apneic spells. After a further 45 minutes pupils were of normal size and reaction. The patient became fully responsive and fit for the tracheal extubation. Postoperative brain CT scan did not show any hematoma or fluid or collection.

Absent brainstem reflexes after a posterior fossa surgery may be associated with complications like intracranial hematoma, brainstem herniation and tension pneumocephalus. As clinical parameters like breathing pattern, pupillary size and reaction, motor power and patient responsiveness are important for the recognition of these complications many surgical centers adapt a "rapid-awakening-strategy" at the end of surgery. However, pupillary signs do not always reflect underlying intracranial pathology and may be misleading sometimes. Brainstem sparing selective bilateral occulomotor nerve palsy has been reported to occur due to pituitary apoplexy [2] and aneurysmal bleed. [3] Bilateral occulomotor nerve involvement was neither a possibility nor we used papaverine in our patient. Munis et al. [4] reported delayed awakening and pupillary dilatation following suboccipital craniotomy, which they attributed to the infiltration of bupivacaine and its spread to the brainstem structures. In our patient, the brainstem was only a short distance away from the retromastoid site of infiltration. The patch sutured over the dural defect may not have been water-tight. Further there was a defect in the bone due to the craniectomy, which would have enhanced the bupivacaine percolating to the cerebrospinal fluid (CSF). The reasons we suspect brainstem spread of the bupivacaine is that the pupillary involvement was symmetrical and short-lasting and it was associated with respiratory depression. Hypotension occurring immediately after the bupivacaine injection suggests its effect on the brainstem. The consequences of CSF-percolation of bupivacaine on the brainstem after the scalp infiltration may be comparable with those after the inadvertent dural puncture during epidural anesthesia. As a caution note we suggest that it would be safe to refrain from injecting bupivacaine into the surgical incision site in patients undergoing craniectomy or craniotomies where bone flap is not replaced. In case of a grim necessity, it would be advisable to inject the local anesthetic away from the site of incision, preferably in a small volume and less concentration. Probably use of a synthetic dural graft that is impermeable to the local anesthetic would be desirable to prevent this complication, which however, is a matter requiring some investigations.

This patient illustrates the point that pupillary changes after posterior fossa surgery need not always be attributed to the underlying intracranial surgical complications, but may result from infiltration of bupivacaine at the retromastoid site of incision.

References

1Bala I, Ghai B, Kumar A, Pratap M. Bilateral pupillary dilatation after intracisternal papaverine application. Anesth Analg 2006;102:965.
2Lau KK, Joshi SM, Ellamushi H, Afshar F. Isolated bilateral oculomotor nerve palsy in pituitary apoplexy: case report and review. Br J Neurosurg 2007;21:399-402.
3Coyne TJ, Wallace MC. Bilateral third cranial nerve palsies in association with a ruptured anterior communicating artery aneurysm. Surg Neurol 1994;42:52-6.
4Munis JR, Marcukaitis AW, Sprung J. Delayed emergence from anesthesia associated with absent brainstem reflexes following suboccipital craniotomy. Neurocrit Care 2006;5:206-9.